Relativistic & pseudo-relativistic connections in optical pulse propagation

Christian, JM ORCID:, McDonald, GS ORCID:, Lundie, MJ and Lancaster, G 2011, Relativistic & pseudo-relativistic connections in optical pulse propagation , in: College Research Showcase Day, 16th June 2011, University of Salford, Greater Manchester, UK.

PDF - Published Version
Download (155kB) | Preview


We explore a more complete model for describing the evolution of scalar optical pulses in generic nonlinear waveguides. The electromagnetic wave envelope satisfies a dimensionless equation that is of the Helmholtz type. Our approach is to retain the double-longitudinal-space derivative in the linear wave operator, which is routinely neglected – with few exceptions [1] – throughout nearly 50 years of literature. Pulse propagation problems are firmly rooted in frame-of-reference considerations, and as such the mathematical structure of the governing equation allows us to draw intriguing parallels with Einstein’s special theory of relativity (e.g., the velocity combination rule for pulses is akin to that for particles in relativistic kinematics). Exact analytical bright solitons have been derived for a range of classic nonlinearities, and their robustness has been tested through exhaustive computations.

Item Type: Conference or Workshop Item (Poster)
Themes: Energy
Media, Digital Technology and the Creative Economy
Subjects outside of the University Themes
Schools: Schools > School of Computing, Science and Engineering > Salford Innovation Research Centre
Refereed: Yes
Depositing User: JM Christian
Date Deposited: 17 Oct 2011 11:30
Last Modified: 28 Aug 2021 19:48
References: [1] Kh. I. Pushkarov, D. I. Pushkarov, and I. V. Tomov, Opt. Quantum Electron. 11, 471–478 (1979). [2] F. Biancalana and C. Creatore, Opt. Exp. 16, 14882–14893 (2008).

Actions (login required)

Edit record (repository staff only) Edit record (repository staff only)


Downloads per month over past year